Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 20, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 8, 2021, 2:20 PM MDT for Haakon County, Jackson County, Pennington County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2021, 2:20 PM MDT (20:20 UTC)
- Expired
- Jun 8, 2021, 3:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Haakon County, SD, Jackson County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:32 AM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 8, 11:32 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1132 AM MDT Tue Jun 8 2021 .DISCUSSION...(Today Through Monday) Issued at 229 AM MDT Tue Jun 8 2021 An upper low sits off the Pacific NW, and a shortwave over southern CA will approach the northern plains today. Skies are mostly cloudy across the region, and radar is is showing some light showers over northeastern WY. With a surface low over western SD, winds are cyclonic around 10 mph. Temperatures are in and around the 70s. Upper shortwave will move over the northern Rockies by 00Z this evening. As a deeper surface low associated with this shortwave pushes through WY today, southerly winds across the western SD plains will advect in warm, moist air. With highs in the 90s and dew points in the 60s, MLCAPE is expected to reach 1500-2500 J/kg by afternoon. Storms will fire along the dryline across northeastern WY mid-afternoon, although instability there won't be as high. Shear will be weak across western SD, but around 30 kts along the trough. CAMs continue to indicate storms developing into a squall line as they shift eastward, slowly tracking across western SD though the evening with the upper shortwave. Expecting mainly strong winds with this system, but hail cannot be ruled out. Hot and mostly dry weather can be expected on Wednesday, although good instability may support some thunderstorms across south central SD along a surface trough. Upper support and shear are weak, so not expecting much for severe weather, but a strong storm or two could be possible. West coast trough will approach the northern plains on Thursday, and surface low will deepen as it crosses WY/MT. Setup for Thursday looks similar to that of today, but with better shear and instability, and stronger upper-level support. Severe thunderstorms will be possible across much of the CWA Thursday evening, shifting into the eastern Dakotas after midnight. Associated cold front will sweep through the region Thursday night. Upper wave will lift out of the northern plains Friday. Behind the cold front, temperatures will warm only into the 70s and lower 80s, and northwesterly winds will be breezy. Models continue to depict broad upper ridging for the weekend, with temperatures warming back into the 80s and 90s. Friday and Saturday will be dry, but a shortwave could bring the next chance for thunderstorms on Sunday. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1128 AM MDT Tue Jun 8 2021 Thunderstorms are expected to develop late afternoon and early evening over eastern WY, and move through the forecast area this evening into the overnight hours. Strong winds and small hail may be possible with ongoing storms, otherwise VFR conditions are expected through the TAF period. && .FIRE WEATHER... Issued At 229 AM MDT Tue Jun 8 2021 Breezy southwesterly winds will advect hot, dry air into northeastern WY today. Winds of 15 to 25 mph with gusts up to 35 mph will be possible, and minimum relative humidity is expected to dip near 10%. Looking at 30-day Standardized Precipitation Indices and comparing them to this week, conditions have become much drier across Campbell County, western Weston County, and southwestern Crook County. Additionally, two large fires have burned portions of Campbell County over the last few days. Looking at photographs of these fires, grasses have begun to dry out. Therefore, will go ahead with a Red Flag Warning for Campbell County, and subsequent shift can determine whether to expand into Weston/Crook. Thursday looks like a similar setup for northeastern WY: very dry air and breezy southerly winds, along with hot temperatures. May need headlines Thursday as well. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315. && DISCUSSION...Pojorlie AVIATION...Dye FIRE WEATHER...Pojorlie
Hazardous weather outlook, Jun 8, 5:49 AM MDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 549 AM MDT Tue Jun 8 2021 SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. Some of these storms may be severe with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-091300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming and the Black Hills and push through the Western South Dakota this evening. A strong storm or two is possible later this evening. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms on Wednesday, severe storms are not expected. Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Northwestern and Central South Dakota has an enhanced risk of severe storms with the rest of the area in a slight risk. Damaging wind and hail are most likely, but there is also a chance of a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-091300- Northern Campbell-Southern Campbell- 549 AM MDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight A line of storms is expected to develop late this afternoon over Northeastern Wyoming. A storm or two may be severe with large hail and damaging wind. Hot, dry, and breezy conditions will develop across Campbell County this afternoon. Several data sources indicate grasses are drying out, so critical fire weather conditions are expected. For more information see the latest Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered severe storms are likely Thursday afternoon and evening over the northern High Plains. Damaging wind and hail are most likely, but there is also a chance of a tornado. Additionally, hot and breezy conditions are expected in the afternoon, which may lead to critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 8, 2:17 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Rapid City SD 217 PM MDT Tue Jun 8 2021 SDZ031-032-082045- Pennington Co Plains SD-Haakon SD- 217 PM MDT Tue Jun 8 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN HAAKON AND EAST CENTRAL PENNINGTON COUNTIES... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Grindstone, or 13 miles west of Philip, moving north at 20 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grindstone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4402 10185 4401 10199 4423 10211 4426 10182 TIME...MOT...LOC 2017Z 174DEG 16KT 4408 10193 Eagan
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:44 PM MDT | Special Weather Statement | UNR | Fall River | 46 min |
| Jun 7, 7:29 PM MDT | Special Weather Statement | UNR | Fall River | 46 min |
| Jun 7, 8:43 PM MDT | Special Weather Statement | UNR | Fall River | 47 min |
| Jun 8, 2:17 PM MDT | Special Weather Statement | UNR | Haakon | 28 min |
| Jun 8, 3:32 PM MDT | Special Weather Statement | UNR | Perkins | 43 min |
| Jun 8, 4:07 PM MDT | Special Weather Statement | UNR | Ziebach | 38 min |
| Jun 8, 4:22 PM MDT | Special Weather Statement | UNR | Perkins | 53 min |
| Jun 8, 4:45 PM MDT | Special Weather Statement | UNR | Perkins | 30 min |
| Jun 8, 4:54 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 66 min |
| Jun 8, 2:37 AM MDT | Red Flag Warning | UNR | Campbell | 17 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.